Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 Oct. 27, 2018 19:35:33

Turquoise
Registered: 2018-06-02
Posts: 11
Profile  

Relatively new on levothyroxine and lots of questions

I've been on levothyroxine about 3 weeks. Something new and strange seems to happen every few days. However, some of my concerns could be more an aggravation of problems I've had for years, so I'm not sure I can pin them entirely on the new medication. One is insomnia, an off and on nemesis for at least 20 years. I also have had irritable bowel syndrome (aka chronic idiopathic or slow transit constipation) for many years and currently manage it with an OTC laxative called Miralax. The last week or so has been rugged on my GI system, with the Miralax working differently than before, in essence a stronger, faster, more unpleasant reaction. I've also had more nights with trouble sleeping, in part due to the GI discomfort and perhaps due to anxiety over all that's going on. If diarrhea is a side effect of the med, that could explain why my normally fairly mild laxative is cranking things up. I don't know if I should stop using it or just “experiment” with less frequent, smaller doses. And on top that, my occasional glass of wine with dinner (and several glasses of water) seems to be causing a lot of turmoil. Maybe tonight's glass was just too much after several days of GI upheaval, which I thought had finally resolved. It's no problem to skip the alcohol until I can sort everything out, but this hadn't been a problem until very recently either. Is there a point where my use of levothyroxine will stabilize and I hopefully can distinguish if or how much it's affecting other ongoing health issues and determine how to respond?

Offline

#2 Oct. 28, 2018 04:23:30

Liz1967
Registered: 2014-02-25
Posts: 258
Profile  

Relatively new on levothyroxine and lots of questions

It takes a good six weeks for the levothyroxine to reach an optimal and stable level. That is why your labs at first are usually 8 weeks apart. I have been on it five years and I very rapidly reached the correct dose and felt normal after starting it. With only a few minor dose changes over the years, I feel exactly like I did before I got Graves.
That being said, my irritable bowel and migraines and anxiety and allergies, all of which I had preGraves, have not changed either! Especially after having been on an antithyroid drug like methimazole for awhile and changing to a hormone, I would not be surprised at a flare in your GI and other pre Graves conditions as your body adjusts and things settle down. There may also be a need to adjust your dose and you will be able to determine that at your first labs.
As Graves seems to be triggered by stress and anxiety, especially in people with other autoimmune issues like allergies, etc., it is sometimes hard to know if symptoms are caused by thyroid hormone levels or anxiety, allergies, IBS, etc. In the meantime, while you wait for your first labs, treat those other conditions like you would have treated them preGraves.
It is usually pretty easy to find the correct levothyroxine dose. Wait an hour before eating after taking meds, no supplements like calcium for 4 hours, no biotin, and be aware PPIs like Nexium will affect absorption also. I have no idea if Miralax affects absorption, but would doubt it; you might take it a couple hours post levo just in case if you can.
Hang in there. You should be back to your baseline normal soon.

Offline

#3 Oct. 28, 2018 18:49:47

Turquoise
Registered: 2018-06-02
Posts: 11
Profile  

Relatively new on levothyroxine and lots of questions

My first lab tests after starting the thyroid hormone will be about a month from now. Until then I think I'll more or less just have to see what happens day to day and make some minor changes here and there, whether to my diet, use of the laxative, etc. I've been keeping somewhat of a daily record on a spreadsheet of what I eat, what prescription and OTC medications I take, even if it's just a pain reliever for a headache, what symptoms or problems I have, and exercise. To be honest, it's hard to make correlations; I've been doing it fairly faithfully for several years due to the IBS and can't say that I've ever pinpointed a cause and effect relationship given how many things might influence your health status, but maybe something will stand out that will help with that or the thyroid problems.

Offline

#4 Oct. 29, 2018 12:10:14

emmtee
From: Phoenix, AZ
Registered: 2011-10-26
Posts: 146
Profile  

Relatively new on levothyroxine and lots of questions

Ah, at three weeks out I was still in my levothyroxine honeymoon phase. I felt good for about a month (my first normal TSH ever was 11 days after my TT, 4 days on levo) and then I started heading hyper. It took another 2 1/2 years (and 5 dosage changes) for me to get my second normal TSH test result.

To clarify, I've felt “okay” (not great) for the last two years - normal T4 and T3. It's just been my TSH that was suppressed, and since my T4 now comes from a pill, my endo says that my TSH is the measure we need to go by. (Before my TT, my TSH was suppressed and it wasn't a big deal - we just went by my T4 and T3).

My big issue right now is migraines, and I recently started seeing a new neurologist. She increased my dose of topiramate (to prevent migraines), and after a couple of weeks I had some tummy troubles four days in a row. I even went to see my doctor (my neurologist wasn't available until November). She didn't see a connection - thought the side effect would have come up immediately, and suggested I picked up a bug. I'm not convinced, but whatever. It could be something completely unrelated like a food sensitivity or maybe I'm developing another autoimmune disease. I've continued having tummy troubles occasionally - a couple of times a week, but not continually like before.

Edited emmtee (Oct. 29, 2018 12:11:01)

Offline

#5 Oct. 31, 2018 15:58:57

Liz1967
Registered: 2014-02-25
Posts: 258
Profile  

Relatively new on levothyroxine and lots of questions

I hear you on the migraines. Sometimes I think it is my IBS-D and then I get the headache and realize it was actually the migraine prodrome. Sometimes hard to sort it out.

Offline

#6 Nov. 5, 2018 22:36:11

emmtee
From: Phoenix, AZ
Registered: 2011-10-26
Posts: 146
Profile  

Relatively new on levothyroxine and lots of questions

I just got insurance approval to try Botox for my migraines. Appointment is Thursday. Crossing my fingers.

Offline

  • Root
  • » GDATF
  • » Relatively new on levothyroxine and lots of questions [RSS Feed]

Board footer

Moderator control

Questions? Problems? Please contact us at [email protected] or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2018 Graves' Disease & Thyroid Foundation